| Catalog Number |
640CX0308 |
| Medical Device Problem Code |
Stretched (1601)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/10/2024
Type of Reportable Event
Malfunction
Event or Problem Description
The healthcare professional reported that during a stent-assisted coil embolization of an aneurysm, the physician filled the aneurysm with the coil, a 3mm x 8cm complex xtrasoft (640cx0308 / 31450782), and found that the coil had unraveled / stretched.The physician only retracted the coil and replaced it to complete the procedure using the same original microcatheter (unspecified brand).There was no report of any negative patient impact.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, sex, gender, weight, race, and ethnicity were not provided.Section d.2b: procode is krd/hcg.Section e.1: the initial reporter phone: (b)(6).Section h.3: the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.A review of manufacturing documentation associated with this lot: (31450782) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no internal actions related to device manufacture or inspection.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by johnson & johnson medtech, or its employees that the report constitutes an admission that the product, johnson & johnson medtech, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No:(b)(4).The purpose of this mdr submission is to include the additional event information received on 03-jan-2025.[additional information]: on 03-jan-2025, additional information was received.Per the information, the procedure was targeting a left middle cerebral artery (mca) bifurcation aneurysm.The aneurysm was 3.3mm x 6.6mm in size.Neck remodeling was not used.A continuous flush was maintained through the microcatheter.There was no resistance between the guidewire and the microcatheter when accessing the target site.There was no resistance at any time during the advancement of the coil through the microcatheter.Prior to the issue with the complaint coil, one coil went through the microcatheter.There were no kinks on the microcatheter that may have contributed to the reported event.The issue occurred during the advancement into the aneurysm.The microcatheter was not repositioned over the coil while the coil was deployed or partially deployed out of the distal end of the microcatheter.There was no one-to-one relationship between the coil and delivery tube verified with fluoro prior to repositioning.Coil entanglement with previously placed coil was not suspected to have contributed to the reported issue.No additional intervention was required.The information indicated that the stretched coil was removed; the microcatheter was not removed.There was no additional damage other than the coil being stretched (unwound).The coil was not detached.The entire coil was removed.The replacement coil was another 3mm x 8cm complex xtrasoft (640cx0308).The information confirmed there was no negative patient impact; there was a 10-minute delay in the procedure, but the information did not whether the delay was clinically significant or not.Updated sections: b.4, g.3, g.6, h.2, and h.11.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on 09-jan-2025.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.The complaint product was returned and received for evaluation and analysis.The investigation is documented below.Investigation summary: a non-sterile 3mm x 8cm complex xtrasoft coil was received contained in the decontamination pouch.Visual inspection was performed.The embolic coil component was observed to be outside of the introducer tube and was tangled with the delivery system.Microscopic inspection was performed.Under magnification, the embolic coil was observed stretched and the blue stretch resistance fiber was exposed.The embolic coil was noted to still be attached to the headpiece.The issue documented in the complaint regarding the embolic coil being stretched was confirmed during the microscopic inspection.The stretched condition suggests that the device was forcibly advanced through the microcatheter during placement.Coil stretching is a known potential issue associated with the use of this device.The instructions for use (ifu) provides proper handling instructions for the device to prevent such issues from occurring.According to the risk documentation, a coil being stretched is a potential issue that can occur during microcoil placement due to excessive system manipulation.However, this cannot be conclusively determined.There is no indication that the issue reported in the complaint is a result of a defect inherently related to the device.A review of manufacturing documentation associated with this lot (31450782) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no internal actions related to device manufacture or inspection.As part of johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.It should be noted that product failure is multifactorial.The instructions for use (ifu) contains the following precautions and warnings: if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then, slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.During coil retraction, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil.If not, the coil has been stretched, which could lead to premature detachment or coil fracture.If the one-to-one relationship does not exist, remove the infusion catheter and the detachable coil as an assembly and replace.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.